Serious depression coming off of DA d... - Restless Legs Syn...

Restless Legs Syndrome

14,560 members9,253 posts

Serious depression coming off of DA drugs

Merny5
Merny5

Well I am finally off of the 9mg. Neupro patch. My neurologist prescribed 900 mg of gabapentin. I also take 50 mg of tramadol in the evening. Withdrawing has been incredibly difficult as many of you know. This new cocktail of meds just isn’t doing it for my rls. In addition, I have become extremely depressed. I cry uncontrollably at any given time. I have a wonderful life and generally I’m a happy upbeat person. These intense feelings of despair seemed to have surfaced sometime when I started lowering my dosage. I have taken the anti depressant, citalopram for about 8 years and my life was good and I felt great. I feel like I’m losing my mind and need to check into the hospital. I’m wondering if is related to the withdraw or if it is something else. I recently asked my general practitioner to change citalopram to Wellbutrin. I have been on 150 mg of Wellbutrin for about one week now. Has anyone experienced this?

6 Replies
oldestnewest

Hi Merny, I can only say that I had depression-like symptoms or felt depressed when on gabapentin. I tried up to 600mg of gabapentin for more than 6 months, but stopped it due to this side-effect and because at this dose it still wasn't doing anything to alleviate my RLS. Thus, it can be the gabapentin. Discuss with your dr.

Merny5
Merny5 in reply to LotteM

Thank you LotteM

Hi Merny, it apoears the dose of Rotigotine you were on 9mg, is three times the maximum recommended dose for RLS.

I imagine withdrawing, especially from that amount was horrendous, but well done for doing it.

I imagine you got to he on such a massive dose because perhaps it wasn't working. Not surprising if you were taking Citalopram, an SSRI antidepressant, which is known to exacerbate RLS.

Citalopram, is only intended for short term use and in some respects only masks depression rather than dealing with it. It apoears that whoever's been prescribing this to you for so long was not really acting in your best interest. It was a good idea to stop it for the sake of your RLS, but I hope you didn't do this suddenly. That may be a source of yoyr problems.

It is possible that having been on 9mg of rotigotine, you are now suffering DAWS ( Dopamine Agonist Withdrawal Syndrome). This is not, as you might imagine merely a worsening of RLS symptoms, but includes anxiety, panic attacks, depression, agitation and others.

It is also possible that the gabapentin is causing some depression and possibly suicidal ideas.

It's difficult to know what to suggest to you.

Removing the SSRI will remove this trigger to your RLS and Wellbutrin can help with RLS, though I hear it's not particularly effective for depression compared to an SSRI.

Hopefully then, if you can continue the tramadol, you may be able to reduce the gabapentin. It may not be the gabapentin that's the problem here.

You would also benefit from some form of psychotherapy.

I hope your situation improves.

Merny5
Merny5 in reply to Manerva

Thank you Manerva. I have gained an abundance of helpful information from reading your posts.

I did suddenly stop the SSRI and replaced it with Wellbutrin. My GP indicated that was what I should do. So you are suggesting that I need to ween off of the Citalopram? Should I take the Wellbutrin while doing so?

I really need to find a Doctor that specializes in RLS

Manerva
Manerva in reply to Merny5

Sorry, I can't honestly say I'm sure what you should do. I can only say that in most situationd it's best to only change one thing at a time.

I do have a few ideas that may help.

If you're already taking wellbutrin, I see no reason to stop. You may have to give it time to work if you've not been taking it for long.

Otherwise, it depends on what you see your priority as being, your depression or your RLS.

If you're thinking of starting citalopram again, then weaning off it, that could be complicated. I can only say I think it might cause a problem if you suddenly started again on the full dose you were taking. It will probably make your RLS worse.

It also depends on how long it is since you stopped taking it and if your depression is due to withdrawal, If it is due to withdrawal then it will improve with time. The wellbutrin may also help.

I can't say if it's definitely the gabapentin that's contributing to the depression or not. If you were to wean off that, your RLS may worsen.

Overall, it's my guess that your depression is more biochemical than psychological at the moment.

You might try leaving things as they are for a few weeks to see if things improve. In the meantime I hope you're aware of some psychological strategies you can use to at least take the edge off the depression.

Following that, if things don't improve there are further options.

If you did take citalopram for 8 years, in the longer term, it would be better to seek CBT or mindfulness CBT rather than medication.

Merny5
Merny5 in reply to Manerva

Thank you for all of your great suggestions. I’m thinking that perhaps I came off of the patch way too soon and I am experiencing DAWS. ( 9mg to 0 in about 8 or 9 weeks) I have been doing some research and I think you are right, I just need to give it time to work. I do believe that this depression is biochemical, but CBT appeals to me more than a pill. Again, thank you for taking the time to respond to my desperate cry for help!

You may also like...